Acute respiratory distress syndrome (ARDS) is a life-threatening condition where the lungs cannot provide the body’s vital organs with enough oxygen. It’s usually a complication of a serious existing health condition. This means most people are already in hospital by the time they develop ARDS.
ARDS happens when the lungs become severely inflamed from an infection or injury. The inflammation causes fluid from nearby blood vessels to leak into the tiny air sacs in the lungs, making breathing increasingly difficult. (https://www.nhs.uk/conditions/acute-respiratory-distress-syndrome/)
About 30% of COVID-19 patients who come to the hospital have more classic symptoms of acute respiratory distress syndrome, or ARDS and therefore I think this analysis can be interesting for both ARDS and Covid-19.
It is very interesting that one small remed, Laurocerasus, appears among the first ten:. The main symptoms of Laur. are: cyanosis, dyspnea and irritable cough.
Laurocerasus contains hydrocyanic acid, glycoside prulaurasin (C14H17NO6), 5 to 7% ash with As, Cu, Zn, Mn, Al, Li as trace elements (very interesting correlation to homeopathic remedies: Ars, Cupr, Zinc. and Mang., all of which have difficulty breathing in their drug picture). But hydrocyanic acid is considered essential for the effect.
J. Mezger writes in his excellent book Gesichtete homöopathische Arzneimittellehre on acute poisoning with HCN (Hydrogen cyanide):
“As a result of paralysis of the respiratory ferment, oxyhemoglobin passes through the capillaries without releasing oxygen. A therapeutically used oxygen inhalation cannot be effective.”
“According to Büchner, all phases of hypoxia to anoxia are pathologically-anatomically identical to the functional disorders and tissue damage caused by hydrogen cyanide poisoning. All phases of hypoxia and asphyxia can be determined using the clinical example of altitude sickness and negative pressure chamber experiments.”
Some physicians suggest that the physiology of Covid-19 resembles that seen in people with altitude sickness. The prevailing characteristic of altitude sickness is low oxygen saturation, and similar symptoms can be observed when a diver returns to the surface too quickly.
This is the opinion of Dr. Kyle -Sidell (https://homeopathyplus.com/covid-19-is-it-like-mountain-sickness/ ).
I am not a specialist in this area and therefore it is not clear to me why Dr. Kyle-Sidell sees such a significant difference between interstitial pneumonia and altitude sickness, since the two have all phases of hypoxia and anoxia in common. He might have considered that one had to use the ventilator differently.
Neither Laur. nor Hydr-ac. were listed in the repertory (Complete) under the clinical rubric of “Mountain sickness”, but the excellent Mezgers MM lists Hydr-ac. as useful against altitude sickness. (A suggestion perhaps for a new entry in the repertory in that rubric.)
Mezger says that other components besides hydrocyanic acid are also responsible for the effects of Laur. The clinical conditions for which Laur. is concerned can be summarized in the concept of respiratory-pulmonary insufficiency.
This is what C. Hering writes about Laurocerasus in Guiding Symptoms of Our Materia Medica :
Dyspnoea, with sensation as if lungs would not be sufficiently expanded, or as if pressed against spine
Spasmodic oppression of chest
Gasping, suffocating spells; clutches at heart; palpitation.
Cough: Dry, almost constant, titillating cough; throat and mouth feel as if burnt.
Cough, with whistling sound.
Whooping cough, dry, whistling, no sputum; impending paralysis of lungs.
Cough, with evening aggravation, severe cramps in chest, and rapid sinking of vital forces.
Hydr-ac. does not appear in the actual repertorization, but I think that both remedies might be useful for respiratory distress syndrome (ARDS). All the essentials that have been said about Laur. also refer to Hydr-ac., since the hydrocyanic acid is the essential part of Laur. But the poisoning with hydrogen cyanide indicates that this remedy could be even more suitable for very serious cases.
About poisoning with Hydrogen cyanide The Agency for Toxic Substances and Disease Registry (ATSDR) quotes:
Hydrogen cyanide is highly toxic by all routes of exposure and may cause abrupt onset of profound CNS, cardiovascular, and respiratory effects, leading to death within minutes.
Exposure to lower concentrations of hydrogen cyanide may produce eye irritation, headache, confusion, nausea, and vomiting followed in some cases by coma and death.
Hydrogen cyanide acts as a cellular asphyxiant. By binding to mitochondrial cytochrome oxidase, it prevents the utilization of oxygen in cellular metabolism. The CNS and myocardium are particularly sensitive to the toxic effects of cyanide.
The CNS is particularly sensitive to the toxic effects of cyanide, and exposure to hydrogen cyanide generally produces symptoms within a short period of time.
After systemic poisoning begins, victims may complain of shortness of breath and chest tightness. Pulmonary findings may include rapid breathing and increased depth of respirations. As poisoning progresses, respirations become slow and gasping; a bluish skin color may or may not be present. Accumulation of fluid in the lungs may develop. https://www.atsdr.cdc.gov/MMG/MMG.asp?id=1141&tid=249
T.F. Allen, Encyclopedia of Pure Materia Medica about Hydr-ac:
Difficult respiration, a feeling as though the lungs could not be expanded as usual (third day). Very difficult rattling respiration. Dyspnoea; respiration stertorous, rattling. Dyspnoea, with slight contraction of both sides of chest (after ten minutes).
Dyspnoea, with slight pressure in the region of the heart (after one hour, second day). Increasing dyspnoea. Attack of suffocation, followed by stupefaction, congestion, and constant pain in the chest.
Constriction of the chest, and sudden difficulty of breathing. A feeling in the chest as though there were constriction transversely across it, without however amounting to real pain (after two hours).
Violent constriction of the diaphragm, with a sense of suffocation. Tightness of the chest (first and second days). Tightness of the chest, gradually extending into the right side of the chest and becoming a pain which extends over the whole chest and makes breathing difficult (third day). Pressure and tightness in the chest (first day). Pressive pain in the chest.
John Henry Clarke, Dictionary of Practical Materia Medica:
Hcn. is one of the deadliest and most rapidly acting of poisons. Hence its applicability in cases of critical intensity…Convulsions and paralysis are the leading notes of the medicine’s action.
It acts on the medulla and through the vagus nerve on heart and respiration. The breathing is irregular and gasping. The heat is greatly disturbed, blueness and coldness of surface, pulse feeble, imperceptible.
Respiration profound, frequent, and stertorous. Anxious respiration. Paralysis of the lungs.